Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

August 6, 2021

NWS Phoenix, AZ issued this special weather statement at Aug 6, 2021, 6:40 PM MST. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 6:40 PM MST (01:40 UTC)
Expired
Aug 6, 2021, 7:15 PM MST
In force
35 min
Issued by
NWS Phoenix, AZ
Hail
0.00 in
Wind
50

The radar

The Phoenix radar (KIWA), 65 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1295 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2938 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS85 KPSR 070140
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
640 PM MST Fri Aug 6 2021
 
AZZ553-554-070215-
Northwest Pinal County AZ-West Pinal County AZ-
640 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of Pinal County through
715 PM MST...

At 640 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles east of Freeman, or 18 miles west of Casa Grande, moving east
at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Stanfield.

This includes the following highways...
AZ Interstate 8 between mile markers 152 and 166.
AZ Route 347 between mile markers 161 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3272 11211 3289 11214 3295 11194 3279 11187
      3278 11188 3276 11205 3273 11205 3272 11207
TIME...MOT...LOC 0140Z 260DEG 6KT 3283 11205 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

INS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 6, 5:05 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 6, 5:05 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
505 PM MST Fri Aug 6 2021

.UPDATE...Updated Aviation Weather Discussion.

&&

.SYNOPSIS...
Not quite as hot over the Greater Phoenix area as highs drop closer
to normal, near 105 to 107 degrees for the next couple of days. A
gradual cooling trend continues into early next week. Meanwhile,
there will be a slow increase in storm chances over Arizona the
next several days. Storm chances remain in the single digits over
the lower elevations through Sunday before reaching the low double
digits Monday through Wednesday. Better storm chances develop over
the higher terrain.

&&

.DISCUSSION...
A very moist boundary layer is in place across much of south-
central Arizona with dewpoints holding firm in the mid-60s to near
70. This moisture surge was enhanced by outflow from decaying
nocturnal convection over northwest Mexico, with a boundary moving
northward into southern and central Arizona. Strong diurnal
heating has resulted in a very unstable air mass with MLCAPE
values over 1000 J/kg and approaching 2000 J/kg, but enough CINH
is present to currently suppress convection across the lower
deserts. Satellite trends shows cumulus development over the
higher terrain east of Phoenix, as well as more recent development
(as of 130 PM MST) over some parts of the lower deserts. It
certainly is possible that an isolated thunderstorm will develop
over the deserts this afternoon and early evening, with an
accompanying threat of blowing dust possible. Certainly the
possibility of outflows extending well away from any convection
towards the Phoenix area and western Maricopa County this
afternoon. Locally heavy rainfall will also be possible,
especially with any storms over southern Gila County.

Meanwhile, a passing shortwave to the north will keep weak
westerly flow aloft positioned over Arizona, which should maintain
a low-grade Monsoon pattern into at least Saturday. A second
stronger upper low is forecast to move across the Northern Rockies
on Sunday, which will keep the area of high pressure suppressed
farther south, and maintain temperatures slightly above normal.

Beginning on Monday and early to mid next week a noticeable portion
of the Cluster family start to show some signals of increasing
moisture and storm chances. This is the result of Clusters favoring
high pressure repositioning further to the N and NW of the region
which could give easterly waves and inverted troughs in N MX
better access to S-Cent AZ. However there is still plenty of
uncertainty on the timing and position of any storm intrusions
into the region. For now NBM POPS favor 20-30% for next week while
WPC QPF remains mainly very low/modest.

What is more certain is the moderating effect that the increase in
moisture will have on temperatures. Highs are favored to fall to
near normal by Sunday and below normal by Monday. After that below
normal high temperatures remain favored through late next week
with highs mostly in the low 100s.

&&

.AVIATION...Updated at 0005z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Westerly
winds are continuing across the valley at this time. Current wind
speeds are in the 10-15 kts range with a few gusts to near 20 kts.
Current thunderstorm activity remains well to the south or east of
the terminals, with some minor development over extreme SW
Maricopa/NW Pinal Counties at this time. Current thinking is there
is some likelihood of a wind shift to a more southerly direction
around 02Z as outflows from these storms move into the PHX area.
Given the source region of these winds, chances for significant
blowing dust remains quite low (5-10%). Chances for southeasterly
winds from more-favored blowing dust source regions look even less
this evening (5%). A later-than-normal switch to more typical
easterly drainage winds is expected tonight (9-10%). As far as
Saturday is concerned, an-earlier-than normal switch to westerly
winds can be anticipated, with some gustiness likely by afternoon.
At this point, TS activity is expected to remain well outside of the
PHX area.

Southeast California/Southwest Arizona including KIPL and KBLH:
At KIPL, south to southeast winds will predominate with speeds
generally around 8-12 kts. Some late afternoon gusts around 20 kts
are likely through this evening. At KBLH, gusty southerly winds are
expected through early evening and again from late morning onward on
Saturday, with gusts as high as 25 kts, with lighter southerly winds
during the overnight/early morning hours.

&&

.FIRE WEATHER...
Monday through Friday:
A subtle cooling trend continues into early next week. Highs over
south-central AZ will settle a few degrees below normal and near
to slightly above normal near and west of the Lower Colorado River
Valley. Storm chances increase Monday and especially Tuesday and
Wednesday, with an increasing signal for potentially heavy
rainfall over south-central Arizona by the middle of next week.
Humidity values also improve Tuesday and beyond with the
increasing moisture and slightly cooler temperatures. Apart from
thunderstorms, anticipate diurnal southerly breeziness over
southeast CA and southwest AZ during the afternoon and evenings
(lighter overnight/morning hours). Lighter diurnal winds are
favored elsewhere including westerly directions in the afternoon
and evening (modest breeziness at times), then favoring downvalley
patterns in the overnight and morning hours.

&&

.CLIMATE...

Record highs and year of occurrence for 8/6...

                    8/6
Phoenix (PHX)    114/2018

Yuma (NYL)       115/1995

El Centro (IPL)  114/2018

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers/Sawtelle
AVIATION...Percha/Hodges
FIRE WEATHER...Rogers/Sawtelle
CLIMATE...AJ

In the hours before

Special weather statement, Aug 6, 5:48 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
548 PM MST Fri Aug 6 2021

AZZ554-559-070115-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
548 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 615 PM MST...

At 546 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Freeman, or 29 miles southeast of Gila Bend. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Freeman.

This includes AZ Interstate 8 between mile markers 138 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 11237 3287 11237 3286 11215 3272 11214
      3269 11215 3268 11220 3266 11221 3267 11233
TIME...MOT...LOC 0046Z 246DEG 4KT 3274 11225

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

INS
Special weather statement, Aug 6, 6:40 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
640 PM MST Fri Aug 6 2021

AZZ553-554-070215-
Northwest Pinal County AZ-West Pinal County AZ-
640 PM MST Fri Aug 6 2021

...A strong thunderstorm will impact portions of Pinal County through
715 PM MST...

At 640 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles east of Freeman, or 18 miles west of Casa Grande, moving east
at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stanfield.

This includes the following highways...
AZ Interstate 8 between mile markers 152 and 166.
AZ Route 347 between mile markers 161 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3272 11211 3289 11214 3295 11194 3279 11187
      3278 11188 3276 11205 3273 11205 3272 11207
TIME...MOT...LOC 0140Z 260DEG 6KT 3283 11205

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

INS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:48 PM MSTSpecial Weather StatementPSR27 min
Aug 6, 6:43 PM MSTDust Storm AdvisoryPSRPinal50 min
Aug 6, 6:47 PM MSTSevere Thunderstorm WarningPSRPinal28 min
Aug 6, 6:56 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal64 min
Aug 6, 6:58 PM MSTSpecial Weather StatementPSR32 min
Aug 6, 7:54 PM MSTDust Storm AdvisoryPSRPinal66 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.